If pharmacists give us access to non-prescription drugs, it is not because all these medications are safe but because pharmacists believe that we have enough judgment to use OTC drugs properly. Here’s a little information to make good use of their trust and avoid mistakes that could have serious consequences.
Cough, congestion and sore throat
If your child gets a cold or flu, there are very few products that can relieve them. Before the age of 6, it is not recommended to give the following products:
- Cough and cold medication
- Oral decongestants (Actifed, Advil cold and sinus, Benylin cold and flu, etc.)
- Essential oils
However, you can give a bit of honey to soothe your child's cough and sore throat. Studies have shown its effectiveness, and its good taste is a plus. Just avoid giving it to a child less than a year-old because of the risk of infant botulism.
You can also use saline water solutions safely. In fact, these solutions are the best way to decongest your child’s airways. You can find it bottled at the pharmacy or make your own by mixing 1/2 teaspoon of salt in 8 ounces of cooled boiled water.
Pain and fever
A fever must be controlled when it skyrockets to avoid convulsions, especially in young children. To control it, acetaminophen is the best option. There are several brands (Tempra, Tylenol, generic brands, etc.) that offer the same drugs in different forms.
For example, Tylenol offers, among others:
- Drops for infants between 0-23 months (up to 23 lbs.);
- Children’s liquid for children aged 2 to 11 years old and
- Chewable tablets for children between 2 and 11 years old.
As your child grows, it will become more convenient to use chewable tablets than to give big amounts of liquid to a sick and fussy child.
If the acetaminophen is not working, or if you need anti-inflammatory medicine - to soothe your child’s gums, for example - you can use ibuprofen. It can be combined with acetaminophen if you follow the dosage but cannot be used by children under six months old unless advised by a doctor.
This medicine can cause stomach irritation. Always give ibuprofen with a snack or milk. There are several brands of ibuprofen (Advil, Motrin, generic brands, etc.) and three concentrations of ibuprofen for children. It is best to rely on your child's weight rather than their age to determine the dosage.
Rubbing alcohol should never be used to reduce fever.